Conference Coverage

When to suspect a severe skin reaction to an AED


 

EXPERT ANALYSIS FROM AES 2018

Stevens–Johnson syndrome and TEN

SJS and TEN are “the rarest of the severe cutaneous adverse drug reactions” and have “the highest morbidity and mortality,” Dr. Young said. They appear to exist on a continuum where SJS may represent early TEN.

“This is a situation where you expect to see blistering of the skin [and] always mucosal involvement. You need to stop the drug immediately when you suspect this drug reaction,” Dr. Young said.

One reason to distinguish SJS or early TEN from later TEN is that high-dose steroids may play a role in the treatment of SJS or early TEN. “Once you get past about 10% total body surface area, there is good evidence that steroids actually increase morbidity and mortality,” she said.

If the eruption has occurred before, that factor suggests that a diagnosis of erythema multiforme or fixed drug reaction may be more likely than TEN.

An apparent lack of regulatory T cells in TEN could explain why patients with HIV infection are at much higher risk of developing SJS and TEN. Understanding the role that regulatory T cells play in severe drug eruptions may lead to new therapeutic options in the future, Dr. Young said.

Dr. Young had no disclosures.

Next Article: